Kentucky, 2001

Flash Flooding in Kentucky, June 4, 2001

June 4, 2001 · NWS LMK · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 4, 2:45 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 4, 2:45 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT MON JUN 4 2001

MAIN FORECAST PROBLEM THIS MORNING IS CHANCES OF
SHOWERS/THUNDERSTORMS THROUGH THE TUESDAY.

MCS THAT DEVELOP OVER NORTHWEST MO EARLIER IN THE NIGHT HAS BEEN
EXPANDING WITH MORE SHOWERS AND THUNDERSTORMS DEVELOPING SOUTHEAST
ACROSS STL INTO SOUTHWEST INDIANA. THESE STORMS ARE NORTH OF WARM
FRONT BOUNDARY THAT LAY FROM WESTERN MISSOURI INTO SOUTHWEST
TENNESSEE AT 07Z. 850-300 MB THICKNESS TAKES MCS SOUTHEAST TOWARD
CENTRAL KY AND SOUTHERN IN DURING REST OF NIGHT AND INTO MORNING
HOURS TODAY. THIS CONSISTENT WITH PRECIPITATION PATTERN ON
ETA/MESOETA. ETA ALSO HANDLING LOW LEVEL JET IN PLAINS WELL SO WILL
LEAN TOWARD ETA FOR FORECAST.

BEST RH...UPWARD MOTION AND UPPER DIVERGENCE ALL INDICATE BEST
CHANCE FOR RAIN WILL BE WITH THE MCS HEADING TOWARD KY THIS MORNING.
WILL KEEP POPS HIGH FOR THIS MORNING.

HOWEVER RH DRIES OUT SOME THIS AFTERNOON. WARM FRONT WILL MAKE ONLY
SLOW PROGRESS NORTH TODAY...AND MCS SHOULD PREVENT MUCH NORTHWARD
MOVEMENT TODAY. HOWEVER WITH FRONT TO THE SOUTH WILL KEEP A CHANCE
IN FORECAST FOR THIS AFTERNOON.

SOUTHERLY FLOW ACROSS PLAINS AND MISSISSIPPI VALLEY WILL FORCE WARM
FRONT NORTH THIS AFTERNOON AND TONIGHT BUT FARTHER SOUTHEAST THE
FRONT SHOULD STILL REMAIN IN VICINITY OF KY INTO TONIGHT. THUS
ALTHOUGH CHANCES WILL BE LOWER...WILL HAVE TO KEEP CHANCE OF
SHOWERS/ THUNDERSTORMS IN FORECAST...ESPECIALLY WITH TIME SECTIONS
SHOWING ANOTHER AREA OF UPWARD MOTION OVER AREA LATE TONIGHT AND
INTO TUESDAY.

AS FRONT MOVES NORTH OF FA ON TUESDAY...WILL HAVE TO KEEP CHANCE OF
THUNDERSTORMS ACROSS FA...DEVELOPING IN VERY WARM...MOIST AND
UNSTABLE AIR.

WITH MCS MOVING SOUTHEAST AND SKIES MOSTLY CLOUDY WILL KEEP TEMPS
CLOSER TO AVN MOS FOR TODAY AND TUESDAY AND A LITTLE LOWER THAN
GUIDANCE FOR TONIGHT...AS FRONT WILL BE SLOWER TO MOVE TO THE
NORTH.

.SDF...NONE.
SCHOLZ

In the hours before

Special weather statement, Jun 4, 4:26 AM EST, 2 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 AM EDT MON JUN 4 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-
CENTRAL INDIANA TODAY.

NUMEROUS THUNDERSTORMS WILL MOVE SOUTHEAST FROM MISSOURI INTO
CENTRAL KENTUCKY AND SOUTHERN INDIANA THIS MORNING. THESE STORMS
WERE OCCURRING TO THE NORTH OF A WARM FRONT. SOME OF THESE STORMS
COULD BECOME SEVERE. THUNDERSTORMS WILL BE THE MOST NUMEROUS THIS
MORNING BUT SCATTERED STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE
DURING THE AFTERNOON.

THE STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED TODAY.

SCHOLZ

The radar

The Louisville radar (KLVX), 75 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hart

When
June 4, 6:26 AM EST to 8:30 AM EST
Where
Hart County, 2 mi E of Horse Cave
Property damage
$12,000
Reported by
NEWSPAPER
Coordinates
37.300, -85.885 (the zone’s center; the record gives no point)

Highway 218 was closed due to high water. Three cars had to be pulled from a low lying portion of Highway 218.

Flash Flood, Green

When
June 4, 7:30 AM EST to 8:30 AM EST
Where
Green County, Greensburg
Reported by
LAW ENFORCEMENT
Coordinates
37.264, -85.553 (the zone’s center; the record gives no point)

Highway 61 was closed, covered by 4 feet of water. One motorist was stranded by high water.

Flash Flood, Adair

When
June 4, 8:30 AM EST to 9:30 AM EST
Where
Adair County, Columbia
Reported by
LAW ENFORCEMENT
Coordinates
37.104, -85.281 (the zone’s center; the record gives no point)

Minor street flooding occurred, along with the erosion of road construction areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249990, 5249991, 5249992.